Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Wichita, KS

May 11, 2017Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2017, 2:43 PM CDT for Harper County, Kingman County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 2:43 PM CDT (19:43 UTC)
Expired
May 11, 2017, 3:45 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:45 PM CDTHAIL 18 N Attica, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS53 KICT 111943
SVRICT
KSC077-095-112045-
/O.NEW.KICT.SV.W.0067.170511T1943Z-170511T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
243 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 345 PM CDT

* At 242 PM CDT, a severe thunderstorm was located near Harper,
  moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Murdock, Spivey, Danville,
  Freeport, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 9826 3730 9835 3773 9788 3748 9781
      3718 9781
TIME...MOT...LOC 1942Z 235DEG 22KT 3726 9811 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

ES
2 follow-up statements
137 
WWUS53 KICT 112005
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
305 PM CDT THU MAY 11 2017

KSC077-095-112045-
/O.CON.KICT.SV.W.0067.000000T0000Z-170511T2045Z/
Harper KS-Kingman KS-
305 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR HARPER AND EASTERN KINGMAN COUNTIES...

At 303 PM CDT, a severe thunderstorm was located 11 miles north of
Harper moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Murdock, Spivey, Danville,
Freeport, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is likely producing large hail. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 9826 3730 9835 3773 9788 3748 9781
      3718 9781
TIME...MOT...LOC 2003Z 243DEG 14KT 3744 9806 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
403 
WWUS53 KICT 112025
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
325 PM CDT THU MAY 11 2017

KSC077-095-112045-
/O.CON.KICT.SV.W.0067.000000T0000Z-170511T2045Z/
Harper KS-Kingman KS-
325 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR HARPER AND EASTERN KINGMAN COUNTIES...

At 325 PM CDT, a severe thunderstorm was located near Norwich, or 11
miles northeast of Harper, moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Murdock, Spivey, Danville,
Freeport, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 9826 3730 9835 3773 9788 3748 9781
      3718 9781
TIME...MOT...LOC 2025Z 255DEG 16KT 3743 9793 

HAIL...1.00IN
WIND...<50MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:21 PM CDT, 22 minutes earlier.

Area forecast discussion, May 11, 2:21 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
221 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Thu May 11 2017

Short term guidance is fairly similar in showing an west-east band
of mid-level convergence/frontogenesis over the southern Flint Hills
and southeast Kansas into the early evening as the closed translates
east across northern Oklahoma. Coincident with the higher PWAT values
and northern edge of the better instability will support a heavy
rainfall/flash flooding threat even after the severe risk begins
to diminish during the evening. The upper low will turn to more
of a southeast movement later tonight into Friday as it moves into
the Ozarks/Arkansas. A general clearing and drying out trend is
expected to commence on Friday with dry weather and a warming
trend through the upcoming weekend. Upper ridging will reside
across the central Conus by Saturday as a shortwave lifts out over
the Rockies late in the day within the mean upper longwave across
the far West Conus. Temperatures will continue to warm within the
mid and lower troposphere with just a slight dampening of the
mean ridge aloft by Sunday across the area.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 221 PM CDT Thu May 11 2017

The weather pattern looks to turn to a more classic Spring or May
regime much of next week. An axis of low level moisture is expected
to increase in the persistent southerly flow with more of a classic
surface dry-line setting up across western into central Kansas. A
fairly consistent signal exists in the medium range in showing a
decent upper shortwave trof lifting out across the Plains by late
Tuesday for perhaps a more organized risk for storms and even
severe weather. The evolving upper low over the western CONUS
should then affect the area by late again on Thursday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1250 PM CDT Thu May 11 2017

Thunderstorms are likely across Southern KS until this evening as
an intense low pressure center moves slowly east. While a few
severe TSRA are possible (especially in Southeast KS) the greatest
threat is for very heavy rains that'll cause 2-4SM visibilities,
especially at KICT & KCNU. Ceilings are likely to drop into "low-
end" MVFR category at both KICT & KCNU with IFR ceilings likely at
KCNU this evening. Ceilings & visbilities will improve quickly for
Central KS late this afternoon with KHUT & KICT in VFR status
early this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  73  49  77 /  60   0   0   0
Hutchinson      49  72  48  77 /  40   0   0   0
Newton          49  72  49  76 /  50   0   0   0
ElDorado        52  72  49  77 /  60   0   0   0
Winfield-KWLD   54  72  49  77 /  80   0   0   0
Russell         43  73  46  79 /  20   0   0   0
Great Bend      44  72  46  78 /  20   0   0   0
Salina          47  74  48  79 /  30   0   0   0
McPherson       48  72  47  77 /  40   0   0   0
Coffeyville     57  73  50  77 /  90  20   0   0
Chanute         56  72  49  77 /  80  10   0   0
Iola            55  72  50  77 /  70  10   0   0
Parsons-KPPF    57  72  50  77 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for KSZ093>096-
098>100.

Flash Flood Watch until 8 PM CDT this evening for KSZ091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...EPS
Hazardous weather outlook, May 11, 12:18 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1218 PM CDT Thu May 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1218 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible this afternoon and early
this evening, across most of Southern Kansas where quarter sized
hail and damaging winds around 60 mph are both possible. A short
lived tornado or two cannot be ruled out over extreme Southeast
Kansas.

Very heavy rains are also likely and may cause flash flooding across
Southeast Kansas. For further details, please refer to the latest Flash
Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather system is expected to move into the Central Plains
on Tuesday. A few severe thunderstorms are possible across Central
and South Central Kansas for Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Special weather statement, May 11, 9:13 AM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
913 AM CDT THU MAY 11 2017

KSZ095-096-099-100-111445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
913 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 945 AM CDT

* At 906 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Thayer, or 9
  miles east of Neodesha...moving northeast at 50 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.

* Locations impacted include...
  Chanute, Neodesha, Cherryvale, Erie, Thayer, Galesburg, Sycamore,
  Earlton, Parsons Tri City Airport, Lake Parsons, Dennis, Chanute
  Airport and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3758 9513 3722 9555 3734 9576 3774 9549
      3773 9542
TIME...MOT...LOC 1412Z 213DEG 44KT 3744 9551

ES
Special weather statement, May 11, 9:54 AM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
954 AM CDT THU MAY 11 2017

KSZ072-096-111530-
Neosho KS-Allen KS-
954 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1030 AM CDT

* At 948 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chanute...moving northeast at
  40 mph.

Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Chanute, Iola, Humboldt, La Harpe, Gas, Elsmore, Bassett, Iola
  Airport, Petrolia and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3758 9543 3764 9553 3784 9552 3800 9542
      3784 9508
TIME...MOT...LOC 1453Z 212DEG 27KT 3771 9547

ES
Local storm report, May 11, 9:56 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HEAVY RAIN       SEDAN                   37.13N 96.18W
05/11/2017  E2.76 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

0953 AM     HEAVY RAIN       HALE                    37.23N 96.02W
05/11/2017  E2.56 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

BDK
Local storm report, May 11, 10:21 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HEAVY RAIN       2 ESE LORRAINE          38.56N 98.28W
05/11/2017  M2.48 INCH       ELLSWORTH          KS   COCORAHS

            24 HR TOTAL.

1019 AM     HEAVY RAIN       6 SE ARKANSAS CITY      37.01N 96.96W
05/11/2017  M3.10 INCH       COWLEY             KS   COCORAHS

            24 HR TOTAL.

&&

BDK
Special weather statement, May 11, 1:26 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
126 PM CDT THU MAY 11 2017

KSZ082-111915-
Kingman KS-
126 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Kingman County in south central Kansas...

* Until 215 PM CDT

* At 124 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Medicine
  Lodge...moving northeast at 10 mph.

Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe or a warning is issued by the National Weather Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3739 9846 3748 9846 3741 9829 3738 9831
TIME...MOT...LOC 1825Z 210DEG 8KT 3735 9852

ES
Local storm report, May 11, 2:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 W ZENDA               37.44N 98.30W
05/11/2017  E1.00 INCH       KINGMAN            KS   LAW ENFORCEMENT

            A FEW WINDOWS TO A RESIDENCE BROKEN.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:06 PM CDTAreal Flood WarningICTChautauqua, Cowley12 hr
May 10, 10:21 PM CDTSpecial Weather StatementICTRice39 min
May 11, 1:42 AM CDTAreal Flood WarningICTRice12 hr
May 11, 3:44 AM CDTSpecial Weather StatementICTRice61 min
May 11, 4:07 AM CDTSpecial Weather StatementICTRice68 min
May 11, 4:37 AM CDTSpecial Weather StatementICTEllsworth23 min
May 11, 5:14 AM CDTSpecial Weather StatementICTSaline31 min
May 11, 6:00 AM CDTSpecial Weather StatementICTSaline30 min
May 11, 6:32 AM CDTSpecial Weather StatementICTMarion28 min
May 11, 9:13 AM CDTSpecial Weather StatementICTNeosho32 min
May 11, 9:54 AM CDTSpecial Weather StatementICTAllen36 min
May 11, 10:56 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more12 hr
May 11, 1:26 PM CDTSpecial Weather StatementICTKingman49 min
May 11, 1:57 PM CDTSevere Thunderstorm WarningICTHarper, Kingman63 min
May 11, 2:56 PM CDTSpecial Weather StatementICTLabette49 min
May 11, 3:13 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson39 min
May 11, 3:37 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson45 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner39 min
May 11, 3:58 PM CDTAreal Flood WarningICTHarper, Kingman26 hr
May 11, 4:32 PM CDTAreal Flood WarningICTChautauqua, Cowley, Labette, Montgomery, Neosho, Wilson26 hr
May 11, 5:11 PM CDTAreal Flood WarningICTSedgwick6 hr
May 11, 5:26 PM CDTFlash Flood WarningICTKingman, Sedgwick, Sumner5 hr
May 11, 5:38 PM CDTFlash Flood WarningICTChautauqua6 hr
May 11, 6:42 PM CDTSpecial Weather StatementICTChautauqua, Elk63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.